Advertisement

Antiepileptic Drug-Related Osteopathy

  • Reiner Bartl
  • Christoph Bartl
Chapter
  • 915 Downloads

Abstract

It is well known that antiepileptic drugs (AEDs) have long-term effects on the state (health) of the bones, specifically with respect to bone density, vitamin D metabolism as well as other risk factors for fractures. However, these aspects of AED therapy have not been adequately investigated in the studies published to date.

Keywords

Bone density Dietary calcium intake Intestinal calcium absorption Calcitonin level Epileptic attack 

It is well known that antiepileptic drugs (AEDs) have long-term effects on the state (health) of the bones, specifically with respect to bone density, vitamin D metabolism as well as other risk factors for fractures. However, these aspects of AED therapy have not been adequately investigated in the studies published to date.

It is therefore important to stress that patients with epilepsy on AEDs have an increased risk for bone loss, defects in mineralisation and fractures.

A patient on long-term therapy with an AED has two to three times greater risk of fracture than the control, and as demonstrated in the studies, 4–70% of the patients, i.e. 50% on average, have demonstrable osteopathies. The type, the dosage and the duration of the antiepileptic therapy determine the type of osteopathy, and this is valid for the enzyme-inducing as well as for the non-enzyme-inducing medications.

The pathogenesis of AED-related bone disease remains controversial and multifactorial:
  • Accelerated hepatic vitamin D metabolism by enzyme-inducing AEDs

  • Altered vitamin K metabolism

  • Lowered calcitonin levels in AED users

  • Reduction of insulin-like growth factor (IGF)-I and IGF-binding protein 3 (IGFBP-3)

  • Direct inhibition of intestinal calcium absorption

  • Reduced exercise levels, poor dietary calcium intake and reduced sunlight exposure

  • Increased falls during seizure and at other times

  • Lower levels of endogenous oestrogens

  • Increased levels of sex hormone-binding globulin

  • Inhibition of osteoblast-like cells

The enzyme inducers such as phenytoin, primidone, phenobarbital and carbamazepine have been particularly well investigated with regard to their effects on the metabolism of vitamin D (Fig. 68.1). However, loss of bone may occur in the absence of vitamin D deficiency. Moreover, combinations of osteoporosis and osteomalacia are frequently seen and must be taken into consideration when specific therapy is recommended. The question of what, if any, effect on the bone is exerted by modern AEDs, such as lamotrigine, gabapentin and levetiracetam, is still under consideration.
Fig. 68.1

Patient with generalised bone pain and epilepsy under long-term treatment with carbamazepine, showing massive osteoporosis (“button phenomenon”), increased amount of osteoid (red) and marrow atrophy. Ladewig staining

Before the administration of therapy, every patient should be thoroughly investigated, including bone density by DXA and lever of 25(OH) D in the serum to establish baseline values—similar to the approach to patients when long-term therapy with systemic corticosteroids is contemplated. Moreover, in addition to the clearly defined treatment of any osteopathy already present, patients with epilepsy should be advised on how to minimise epileptic attacks and falls.

In light of all the above, the following therapeutic measures are recommended:
  • Careful choice and dosage of the AED to reduce the frequency of epileptic attacks.

  • Physical activity in particular for muscular development, maintenance and improvement in coordination.

  • Appropriate lifestyle to benefit the bones—no smoking!

  • Nutrition—including a minimum of 1000 mg calcium daily.

  • Vitamin D3 2000 IU daily but more than 4000 or 5000 or even up to 15,000 IU daily if osteomalacia is already present at diagnosis. The patient’s serum should be monitored. Patients on phenytoin need higher doses of vitamin D. Alternatively vitamin D may also be taken as weekly or monthly capsules of 20,000 IU or given as intramuscular injections of 100,000 IU every 3 months.

  • Active vitamin D metabolites, e.g. alfacalcidol or calcitriol, should only be given in cases of marked osteomalacia or if patients cannot accept high doses of vitamin D3.

  • Nutrition rich in vitamin K (such as dark green vegetables) or vitamin K supplements are given in rare cases for the prevention of phenytoin-induced bone loss.

  • When impending or manifest osteoporosis is diagnosed initially, nitrogen-containing BP or other medications can be given, as recommended by the FDA or other responsible authorities in individual countries.

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Reiner Bartl
    • 1
  • Christoph Bartl
    • 1
    • 2
  1. 1.Osteoporosis and Bone CenterMunichGermany
  2. 2.Center of Orthopaedics and Sports MedicineMunichGermany

Personalised recommendations